Ohio, 2014

Damaging Winds in Ohio, July 7, 2014

July 7, 2014 · NWS CLE · 2 events in 2 counties and zones

A cluster of showers and thunderstorms developed over Lake Erie ahead of a cold front moving south across the Lake. These thunderstorms produced damaging winds as they moved onshore into Lake and Geauga Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cluster of showers and thunderstorms developed over Lake Erie ahead of a cold front moving south across the Lake. These thunderstorms produced damaging winds as they moved onshore into Lake and Geauga Counties. Trees and powerlines were brought down by thunderstorm winds in Willoughby and Mentor, continuing inland to near Chardon in Geaugu County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 7:06 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 7, 7:06 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT MON JUL 7 2014

.SYNOPSIS...
A WEAK FRONT WILL PUSH SOUTHEAST ACROSS THE FORECAST AREA TONIGHT.
LOW PRESSURE WILL MOVE ACROSS THE CENTRAL LAKES TUESDAY DRAGGING A
SECOND COLD FRONT ACROSS THE AREA. HIGH PRESSURE WILL MOVE OVER
THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED TO ADJUST THE WORDING TO SCATTERED SHOWERS AND
THUNDERSTORMS MOST LOCATIONS. SOME SHOWERS AND THUNDERSTORMS WERE
MOVING IN FROM THE LAKE BUT THEY SHOULD NOT LAST THAT LONG...SO
SCATTERED SHOULD HANDLE IT.

PREVIOUS DISCUSSION...
SCATTERED TSRA DEVELOPING FROM EXTREME NW PA TO NEAR MARION
MAINLY ON OUTFLOW FROM CONVECTION THIS MORNING. MARGINAL
INSTABILITY WITH CAPES HOVERING AROUND 1000 J/KG...AND WITH ABOUT
25-30 KTS OF SHEAR BELOW 1KM. LUCKILY FOR US THE BEST SHEAR IS TO
OUR EAST AND THE BETTER INSTABILITY IS TO OUR SOUTH. ALL THAT SAID
EXPECT TSRA COVERAGE TO INCREASE THIS EVENING AND THEN PUSH SE OF
THE AREA. HOWEVER...EXPECT ANOTHER LINE OF TSRA TO DEVELOP CLOSER
TO THE FRONT...WHICH IS NOW ACROSS SE LOWER MICHIGAN...AND THEN
MOVE ACROSS THE AREA LATER THIS EVENING. DOUBTS AS TO HOW
WIDESPREAD THIS CONVECTION WILL BE WITH THE LOSS OF DAYTIME
HEATING AND SINCE THE LL JET WILL LIFT NE OF THE FORECAST AREA
LATER THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
ON TUESDAY...LOW PRESSURE NOW SOUTHERN PLAINS...WILL MOVE ACROSS THE
CENTRAL LAKES DRAGGING A SECOND COLD FRONT ACROSS THE AREA
TOMORROW.  MODELS IN GOOD AGREEMENT WITH LOW NW UPPER MICHIGAN BY
DAYBREAK TUESDAY.  WILL CONTINUE TUESDAY FORECAST WITH CATEGORICAL
POPS...STARTING IN THE WEST TOMORROW MORNING AND MOVING INTO THE
EASTERN HALF OF THE FORECAST AREA TOMORROW AFTERNOON.   THINK BETTER
CHANCE FOR CONVECTION TOMORROW AFTERNOON IN THE EAST.  MODERATE
INSTABILITY WITH CAPES NEARING 2000 J/KG.  ALSO HAVE AN UPPER LEVEL
SHORT WAVE MOVING ACROSS LOWER LAKES IN ADDITION TO THE FRONT.
THINGS SHOULD STABILIZE QUICKLY BEHIND THE FRONT HOWEVER.   COULD
SEE SOME LINGERING SHOWERS ON WEDNESDAY BEFORE HIGH PRESSURE FINALLY
BUILDS OVER THE AREA ON THURSDAY USHERING IN COOLER AND DRIER
CONDITIONS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK A TROUGH WILL DEEPEN
ACROSS THE GREAT LAKES. ALTHOUGH IT DOES NOT LOOK BE A COMPLETE
WASHOUT...WILL HAVE A WEEKEND WITH SHOWERS/THUNDERSTORMS IN THE
FORECAST. HIGH PRESSURE FRIDAY WILL SHIFT EAST. A FRONTAL BOUNDARY
WILL LAY ACROSS THE GREAT LAKES THROUGH THE WEEKEND...AND FINALLY
PUSH SOUTH OF OUR AREA ON MONDAY. DETAILS DIFFER AMONGST THE MODELS
AND ONE OF THE WEEKEND DAYS MAY BE WETTER THAN THE OTHER.
TEMPERATURES WILL BE SEASONABLE AND DEPENDENT UPON CLOUD COVER...BUT
UPPER 70S THROUGH MID 80S WILL WORK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A FEW AREAS OF SHOWERS AND THUNDERSTORMS REMAIN THIS EVENING
ASSOCIATED WITH A WEAK FRONT DROPPING SOUTH INTO THE AREA. AS OF 00Z
ONE CLUSTER WAS LOCATED OVER CENTRAL LAKE ERIE AND ONE WEST OF
FDY. THE AREA OVER LAKE ERIE IS EXPECTED TO DRIFT SE WITH TIME AND
MAY IMPACT CLE BEFORE 02Z. OTHERWISE THESE ARE EXPECTED TO SHRINK
WITH TIME AND BE THE END OF THE CONVECTION FOR TONIGHT. HIGH
DEWPOINTS MAY RESULT IN SOME RESTRICTION TO VISIBILITY OVERNIGHT
WITH VISIBILITIES DROPPING TO AROUND 4SM. WE WILL HOLD ONTO 5-8
KNOTS OF WIND OUT OF THE SOUTHWEST THOUGH SO DENSE FOG SEEMS
UNLIKELY.

ANOTHER MORE ROBUST AREA OF LOW PRESSURE WILL APPROACH FROM THE WEST
ON TUESDAY MORNING. THERE IS A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS AT ALL OF THE TAF SITES WITH THE POTENTIAL FOR SOME OF
THE STORMS TO BE STRONG...MAINLY IN NE OH/NW PA DURING THE
AFTERNOON. BROUGHT VCTS INTO TOL/FDY TOWARDS 15Z AND APPROACHING CLE
BY 17Z. TIMING WILL NEED TO BE REFINED AS STORMS APPROACH ON
TUESDAY. SW WINDS WILL BE BREEZY WITH GUSTS ABOVE 20 KNOTS AT
TIMES...SHIFTING TO MORE WESTERLY WITH THE PASSAGE OF THE TROUGH.

OUTLOOK...NON VFR LIKELY IN SHRA/TSRA TUE NIGHT WITH LESSER
CHANCE IN THE SNOWBELT ON WED.

&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY GOING AS IS...UNTIL 10P WEST AND
3A EAST. SOUTHWEST FLOW WILL KEEP 3 TO 5 FOOTERS IN THE NEARSHORE
WATERS THIS EVENING. SCATTERED THUNDERSTORMS WILL ALSO BE A THREAT.
A WEAKENING COLD FRONT WILL SETTLE SOUTH OF THE LAKE OVERNIGHT.

ANOTHER COLD FRONT WILL CROSS LAKE ERIE TOMORROW SO AGAIN SOUTHWEST
FLOW WILL PICK BACK UP TO 15 TO 20 KNOTS AND SHIFT WEST IN THE
EVENING. SMALL CRAFT ADVISORY POSSIBLE AGAIN. SHOWERS/THUNDERSTORMS
WILL ACCOMPANY THIS FRONT TOO. ONE MORE MINOR FRONT CROSSES ON
WEDNESDAY. THURSDAY AND FRIDAY WILL FEATURE HIGH PRESSURE OVERHEAD
AND THEREFORE GOOD LAKE CONDITIONS. THE HIGH WILL HAVE SHIFTED EAST
BY SATURDAY AND SOUTHWEST RETURN FLOW CAN BE EXPECTED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ146>149.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>145.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/KIELTYKA
SHORT TERM...DJB
LONG TERM...OUDEMAN
AVIATION...KEC
MARINE...OUDEMAN
Hazardous weather outlook, Jul 7, 8:10 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
910 AM EDT MON JUL 7 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-081315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
910 AM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE LOCAL AREA TODAY AS A
COLD FRONT CROSSES THE REGION. SOME OF THE STRONGER THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY
THREAT. SOME LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SECOND COLD FRONT WILL CROSS THE AREA ON TUESDAY CAUSING MORE
SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER STORMS COULD
BECOME SEVERE. THE PRIMARY THREAT WILL AGAIN BE DAMAGING WINDS
BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE
TUESDAY AFTERNOON...MAINLY EAST OF THE I71 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 7, 3:24 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT MON JUL 7 2014

PAZ001-002-072130-
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...ERIE...EDINBORO
424 PM EDT MON JUL 7 2014

AT 420 PM EDT DOPPLER RADAR INDICATED SOME STRONG THUNDERSTORMS
MAINLY OVER THE CENTRAL PORTION OF ERIE COUNTY PENNSYLVANIA. THE
THUNDERSTORMS WERE MOVING EAST AT 25 MPH. SOME OF THE
THUNDERSTORMS COULD HAVE BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH
AND SMALL HAIL.

KIELTYKA
Special weather statement, Jul 7, 5:23 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 PM EDT MON JUL 7 2014

OHZ047-072310-
KNOX-
623 PM EDT MON JUL 7 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN KNOX COUNTY UNTIL 700 PM
EDT...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTERBURG...OR 10 MILES SOUTHWEST OF MOUNT
VERNON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM COULD CAUSE WIND
GUSTS TO 45 MPH...SMALL HAIL AND SOME LOCALLY HEAVY RAIN UP TO AN
INCH. SOME PONDING OF WATER ON ROADS COULD OCCUR.

KIELTYKA
Special weather statement, Jul 7, 7:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
811 PM EDT MON JUL 7 2014

OHZ012>014-089-080115-
ASHTABULA INLAND-ASHTABULA LAKESHORE-GEAUGA-LAKE-
811 PM EDT MON JUL 7 2014

...SPECIAL WEATHER STATEMENT FOR LAKE...NORTHERN GEAUGA AND WESTERN
ASHTABULA COUNTIES UNTIL 915 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
PAINESVILLE TO 16 MILES NORTHWEST OF EUCLID...MOVING SOUTHEAST AT 25
MPH. THESE THUNDERSTORMS CAN HAVE WIND GUSTS TO 45 MPH...HAIL AND
HEAVY RAIN. SOME LOCATIONS COULD PICK UP AN INCH AND A HALF OF RAIN.
SOME PONDING OF WATER ON ROADS WILL OCCUR.

KIELTYKA

The radar

The Cleveland radar (KCLE), 46 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 7, 7:25 PM EST to 7:30 PM EST
Where
Lake County, 1.48 mi NNW of Willoughby to 0.78 mi WSW of Mentor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.650, -81.410

Law Enforcement reported trees and wires brought down by strong thunderstorm winds in Willoughby and Mentor. This included a telephone pole that landed across Route 306 and Route 20.

Thunderstorm Wind, Geauga

When
July 7, 8:15 PM EST
Where
Geauga County, 0.86 mi NW of Chardon Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.560, -81.210

Law enforcement reported thunderstorm winds brought down large limbs down in Munson Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533885, 533886.